Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Sum-integral interpolators and the Euler-Maclaurin formula for polytopes

Authors: Stavros Garoufalidis and James Pommersheim
Journal: Trans. Amer. Math. Soc. 364 (2012), 2933-2958
MSC (2010): Primary 57N10; Secondary 57M25
Published electronically: February 14, 2012
MathSciNet review: 2888234
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A local lattice point counting formula, and more generally a local Euler-Maclaurin formula follow by comparing two natural families of meromorphic functions on the dual of a rational vector space $ V$, namely the family of exponential sums $ (S)$ and the family of exponential integrals $ (I)$ parametrized by the set of rational polytopes in $ V$. The paper introduces the notion of an interpolator between these two families of meromorphic functions. We prove that every rigid complement map in $ V$ gives rise to an effectively computable $ \operatorname {SI}$-interpolator (and a local Euler-Maclaurin formula), an $ \operatorname {IS}$-interpolator (and a reverse local Euler-Maclaurin formula) and an $ \operatorname {IS}$-interpolator (which interpolates between integrals and sums over interior lattice points). Rigid complement maps can be constructed by choosing an inner product on $ V$ or by choosing a complete flag in $ V$. The corresponding interpolators generalize and unify the work of Berline-Vergne, Pommersheim-Thomas, and Morelli.

References [Enhancements On Off] (What's this?)

  • [Bv] A. Barvinok, A polynomial time algorithm for counting integral points in polyhedra when the dimension is fixed, Math. Oper. Res. 19 (1994) 769-779. MR 1304623 (96c:52026)
  • [BP] A. Barvinok and J.E. Pommersheim, An algorithmic theory of lattice points in polyhedra, Math. Sci. Res. Inst. Publ., 38 (1999) 91-147. MR 1731815 (2000k:52014)
  • [BV] N. Berline and M. Vergne, Local Euler-Maclaurin formula for polytopes, Mosc. Math. J. 7 (2007) 355-386. MR 2343137 (2008k:52026)
  • [Br] M. Brion, Points entiers dans les polyèdres convexes, Ann. Sci. École Norm. Sup. (4) 21 (1988) 653-663. MR 982338 (90d:52020)
  • [Fu] W. Fulton, Introduction to toric varieties. Annals of Mathematics Studies 131, Princeton University Press, 1993. MR 1234037 (94g:14028)
  • [La] J. Lawrence, Rational-function-valued valuations on polyhedra, DIMACS Ser. Discrete Math. Theoret. Comput. Sci.,6 (1991) 199-208. MR 1143297 (92m:52025)
  • [McM] P. McMullen, Lattice invariant valuations on rational polytopes, Archiv Math. 31 (1978) 509-516. MR 526617 (80d:52011)
  • [Mo] R. Morelli, Pick's theorem and the Todd class of a toric variety, Adv. Math. 100 (1993) 183-231. MR 1234309 (94j:14048)
  • [Pi] G.A. Pick, Geometrisches zur Zahlenlehre, Sitzenber. Lotos (Prague) 19 (1899) 311-319.
  • [PT] J. Pommersheim and H. Thomas, Cycles representing the Todd class of a toric variety, J. Amer. Math. Soc. 17 (2004) 983-994. MR 2083474 (2005h:14124)
  • [Th] H. Thomas, Cycle-level intersection theory for toric varieties, Canad. J. Math. 56 (2004) 1094-1120. MR 2085635 (2005e:14083)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 57N10, 57M25

Retrieve articles in all journals with MSC (2010): 57N10, 57M25

Additional Information

Stavros Garoufalidis
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332-0160

James Pommersheim
Affiliation: Department of Mathematics, Reed College, 3203 SE Woodstock Boulevard, Portland, Oregon 97202-8199

Keywords: Polytopes, Euler-Maclaurin formula, reverse Euler-Maclaurin formula, lattice points, flag varieties, exponential sums, exponential integrals, interpolators.
Received by editor(s): February 18, 2010
Received by editor(s) in revised form: May 20, 2010
Published electronically: February 14, 2012
Additional Notes: The first author was supported in part by NSF
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society